Hail, Sherman
- When
- May 4, 5:55 PM MST
- Where
- Sherman County, Goodland
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.350, -101.717
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 4, 1:00 PM MST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED MAY 4 2005 .SHORT TERM... (TONIGHT - SATURDAY) CHANCES FOR CONVECTION WILL BE PRIMARY FORECAST PROBLEM. TONIGHT...WEAK JET-LEVEL DIVERGENCE AND LEE TROUGH AT THE SURFACE WILL BE ENOUGH TO TRIGGER ISOLATED THUNDERSTORMS THIS AFTERNOON IN THE WESTERN PORTION OF THE FORECAST AREA. 0-6KM MEAN WIND WILL STEER THEM SLOWLY EASTWARD...BEFORE DISSIPATING AFTER SUNSET WITH LOSS OF DAYTIME HEATING. WILL CARRY SLIGHT CHANCE POPS WEST OF A MCCOOK TO SHARON SPRINGS LINE THIS EVENING. AS FOR STRATUS/FOG FORMATION...RUCII DID AN EXCELLENT JOB LAST NIGHT AND THAT MODEL SHOWS STRATUS DEVELOPING BY 12Z OVER ALL BUT THE NORTHWEST PART OF THE FORECAST AREA...BASICALLY EAST OF THE WEAK SURFACE TROUGH. FOG A LITTLE LESS EXTENSIVE...BUT WILL KEEP PATCHY WORDING IN THE SAME AREA AS THE STRATUS. THURSDAY...DESPITE A PRONOUNCED INSTABILITY AXIS NORTH TO SOUTH ACROSS THE HEART OF THE CWA...LACK OF A TRIGGERING MECHANISM WILL PRECLUDE THUNDERSTORM DEVELOPMENT. STORMS WILL FORM WELL TO THE WEST OVER THE MOUNTAINS...BUT 0-6KM MEAN WIND WILL TAKE THEM ENE AROUND 15MPH AND NOT EXPECTED TO MAKE IT INTO THE AREA BEFORE DISSIPATING AFTER SUNSET. EASTERLY COMPONENT TO SURFACE WINDS/EXTENSIVE HIGH CLOUD SHIELD DEVELOPING FROM THE WEST SHOULD KEEP TEMPERATURES FROM REACHING THE 80S AS ADVERTISED BY THE MAV. FRIDAY...INSTABILITY APPROACHES 3000 J/KG ACROSS EASTERN FORECAST AREA BY THE AFTERNOON. VERY WEAK Q-VECTOR DIVERGENCE ALSO OVER THE EASTERN AREA IMPLIES POSSIBLE WAVE IN THE SOUTHWEST FLOW ALOFT. SURFACE TROUGH/DRY LINE WILL MOVE WEST TO EAST ACROSS THE CWA IN THE AFTERNOON AND WILL MOST LIKELY BE THE TRIGGERING MECHANISM FOR CONVECTION...WITH 0-6KM MEAN WIND TAKING STORMS EAST. THUS BEST COMBINATION OF FACTORS WILL BE IN EASTERN 2/3RDS OF AREA AND CURRENT FORECAST HAS CHANCE POPS THERE. STORMS SHOULD BE ONGOING IN NORTHEAST CWA FRIDAY EVENING...THEN PULL AWAY TO THE NORTHEAST AFTER 06Z. SATURDAY...UPPER SYSTEM WILL BRING 500MB HEIGHT FALLS ACROSS THE AREA. ASSOCIATED SURFACE COLD FRONT WILL BE LOCATED NEAR A MCCOOK TO TRIBUNE LINE AT 00Z. MOISTURE/INSTABILITY AXIS WILL BE LOCATED ALONG AND AHEAD OF THE FRONT. SINCE THE FRONT WILL BE NEARLY PARALLEL TO THE UPPER FLOW...IT WILL PROGRESS VERY SLOWLY THROUGH THE FORECAST AREA. WILL KEEP A MENTION OF THUNDERSTORMS IN EASTERN ZONES THROUGH SATURDAY NIGHT NEAR FRONT...WITH POST FRONTAL SHOWERS TO THE WEST. .LONG TERM... (SUNDAY - WEDNESDAY) THERE WILL BE TWO STRONG UPPER LEVEL SYSTEMS LIFTING OUT OF THE GREAT BASIN INTO THE NORTHERN PLAINS THIS PERIOD. TROUGH AXIS WITH FIRST SYSTEM WILL MOVE THROUGH THE FORECAST AREA ON SUNDAY. ECMWF AND GFS80 700MB RH FIELDS SHOW DRY SLOTTING AHEAD OF THE TROUGH LINE...THEN INCREASING MOISTURE BEHIND SURFACE FRONT LATE SUNDAY. IN ADDITION...PREFRONTAL TROUGH WILL BE THE FOCUS FOR CONVECTION IN THE SOUTHERN PLAINS...POTENTIALLY ROBBING RICH LOW LEVEL MOISTURE SOURCE FROM THE SOUTH. WILL HAVE A MENTION OF POST FRONTAL SHOWERS IN THE WEST AND A CHANCE OF THUNDERSTORMS IN THE EAST WHERE FRONT MAY TAP JUST ENOUGH CAPE. RATHER FLAT RIDGE WILL MOVE THROUGH THE UPPER FLOW ON MONDAY BEHIND THE FIRST SYSTEM. RETURN FLOW AT THE SURFACE WILL BRING SOUTHEAST WINDS AND LIMIT WARMING POTENTIAL DESPITE 850MB TEMPERATURES APPROACHING 20C IN COLORADO. UPPER LOW WILL THEN LIFT OUT OF THE GREAT BASIN TUESDAY NIGHT AND INTO THE NORTHERN PLAINS ON WEDNESDAY. SIMILAR TO THE FIRST SYSTEM...THIS TRACK SUGGESTS DRY SLOTTING WILL LIMIT PRECIPITATION CHANCES. GFS80 FORECASTS SHOW INSTABILITY AND MOISTURE AXIS WILL BE OVER CENTRAL AND EASTERN KANSAS ON TUESDAY...BUT MOVING INTO THE EASTERN PART OF THE FORECAST AREA ON WEDNESDAY. ECMWF A BIT FURTHER WEST WITH SAME FEATURES. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1015 AM MDT WED MAY 4 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1015 AM MDT WED MAY 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM FLAGLER COLORADO TO MCCOOK NEBRASKA. ALTHOUGH ORGANIZED SEVERE STORMS ARE NOT EXPECTED...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MOISTURE AND INSTABILITY WILL CONTINUE TO INCREASE INTO THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES ARE ALSO EXPECTED TO MOVE THROUGH AT THIS TIME. THIS WILL BRING SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TO THE REGION FROM THURSDAY INTO SUNDAY. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE FROM FRIDAY INTO SATURDAY. THE THUNDERSTORMS ON FRIDAY AND SATURDAY ALSO HAVE THE BEST CHANCE TO BECOME SEVERE. AFTER A DRY MONDAY AND MONDAY NIGHT...THE THREAT OF THUNDERSTORMS WILL RETURN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MCGUIRE/BULLER
The Goodland radar (KGLD), 2 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
6 hail. Local standard time, as filed.
Hail covering the ground. Kansas Highway Patrol reported hail 6-8 inches deep on Highway 27 from north edge of Goodland northward. Snow plows used to clear hail from roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453950, 5453951, 5453952, 5453953, 5453954, 5453955.